Maine, 2015

Flood in Maine, April 22, 2015

April 22, 2015 · NWS GYX · 1 event in 1 county or zone

Low pressure developed near the southern New England coast on the 21st and moved northeast through the Gulf of Maine on the 22nd. Rainfall of 1 to 3 inches with this system produced minor flooding on the Kennebec River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure developed near the southern New England coast on the 21st and moved northeast through the Gulf of Maine on the 22nd. Rainfall of 1 to 3 inches with this system produced minor flooding on the Kennebec River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 22, 2:22 AM EST, 53 minutes earlier.

Area forecast discussion, Apr 22, 2:22 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
322 AM EDT WED APR 22 2015

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND WILL SLOWLY
CROSS THE REGION TONIGHT. LOW PRESSURE WILL MEANDER OVER SOUTHERN
QUEBEC AND NORTHERN MAINE THIS WEEKEND AND INTO EARLY NEXT WEEK
KEEPING SHOWERY WEATHER IN THE FORECAST.

&&

.NEAR TERM /TODAY/...
AHEAD OF THE APPROACHING BROAD UPPER TROUGH FROM THE GREAT LAKES
THERE WILL BE ANOTHER SHORT WAVE THAT WILL ROTATE THROUGH THE BASE
OF THE TROUGH AND THEN NORTHEAST TOWARD NORTHERN NEW ENGLAND LATER
TODAY. ASSOCIATED WITH THIS UPPER TROUGH WILL BE A SURFACE COLD
FRONT. CLOUDS WILL BE ON THE INCREASE THIS MORNING AND SCATTERED
SHOWERS WILL DEVELOP BY AFTERNOON FROM WEST TO EAST AHEAD OF THIS
TROUGH. WINDS WILL INCREASE FROM THE SOUTH THIS AFTERNOON. OVERALL
STAYED CLOSE TO THE PRIOR FORECASTERS GRIDS FOR CONTINUITY AS IT
AGREES WITH CURRENT GUIDANCE AND TRENDS. ONLY MINOR ADJUSTMENTS
WERE NEEDED.

&&

.SHORT TERM /TONIGHT AND THURSDAY/...
TONIGHT THE UPPER SHORT WAVE ROTATES NORTHEAST OUT OF THE BASE OF
THE APPROACHING BROAD UPPER TROUGH AND THEN ACROSS NORTHERN NEW
ENGLAND WITH SHOWERS. HIGHEST QPF AMOUNTS WILL BE ACROSS THE
MOUNTAINS WHERE .50-1.0 INCHES OF PRECIPITATION CAN BE EXPECTED
WHILE OVER SOUTHERN AREAS ONLY .25-50 INCHES ARE EXPECTED. IN
AREAS ABOVE 2500 FEET IN THE MOUNTAINS SOME ACCUMULATIONS OF SNOW
CAN BE EXPECTED.

THE SYSTEM QUICKLY EXITS THE REGION BY THURSDAY MORNING ALTHOUGH
THE BROAD UPPER TROUGH WILL BE SETTLING OVER THE REGION THURSDAY
WITH A COLD POOL OF AIR ALOFT WITH THE CYCLONIC FLOW SO
INSTABILITY SHOWERS CAN ONCE AGAIN PERK UP ESPECIALLY IN THE
AFTERNOON WITH THE DIURNAL HEATING AND STEEPENING LAPSE RATES.
WITH THE LOW FREEZING LEVEL CAN'T RULE OUT SOME PEA SIZE HAIL IN
SOME OF THE SHOWERS. STAYED CLOSE TO A BLEND OF THE MODEL GUIDANCE
FOR MAX TEMPERATURES THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
UPPER LOW GETS CUT OFF FROM THE FLOW AND STAYS STUCK OVER NORTHERN
NEW ENGLAND AND SOUTHEAST CANADA FOR MOST OF THE NEXT SEVEN DAYS.
THIS MAKES THE FORECAST A PERSISTENTLY SHOWERY ONE. WITH THE COLD
UPPER LOW OVERHEAD... EXPECT DIURNAL INSTABILITY TO DRIVE SHOWERS
DURING THE AFTERNOON EACH DAY WHILE SHOWER ACTIVITY DISSIPATES A
BIT AT NIGHT. INITIALLY THE COLD AIR ALOFT WILL BE COLD ENOUGH TO
PRODUCE SNOW SHOWERS DEPENDING ON LOCAL SURFACE TEMPERATURES
PRIMARILY THURSDAY NIGHT AND FRIDAY. WITH TIME, THOUGH, THE LOW
WILL GRADUALLY FILL AND WARM. GRAUPEL OR SMALL HAIL WILL BE
POSSIBLE IN MANY OF THE SHOWERS EACH AFTERNOON AS WEAK INSTABILITY
EXISTS ABOVE THE VERY LOW FREEZING LEVEL.

TEMPERATURES WILL BE FAIRLY CONSTANT IN THE 50S DURING THE DAY AND
IN THE 30S AT NIGHT. BUT AS THE LOW GRADUALLY WEAKENS AND WARMS...
EXPECT TEMPERATURES TO ALSO GRADUALLY WARM THOUGH STILL REMAINING
NEAR OR BELOW NORMAL FOR THIS TIME OF YEAR.

BY NEXT WEDNESDAY MODELS ARE INDICATING THE UPPER LOW MAY FINALLY
WEAKEN AND DRIFT EAST. BUT IT MAY ONLY BE REPLACED BY ANOTHER ONE
FOR THE END OF NEXT WEEK.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM...VFR CONDITIONS INTO THIS AFTERNOON WILL LOWER TO
MVFR CONDITIONS LATER TODAY AND TONIGHT IN SCATTERED RAIN SHOWERS.
VFR TO MVFR CONDITIONS ON THURSDAY AS RESIDUAL MOISTURE AND
INSTABILITY LINGERS WITH SCATTERED SHOWERS.

LONG TERM...GENERALLY VFR WITH LIGHT WINDS EXPECTED THROUGH THE
WEEKEND. HOWEVER... PRIMARILY AFTERNOON SHOWERS COULD BRIEFLY
BRING MVFR CONDITIONS AND EVEN SOME SMALL HAIL.

&&

.MARINE...
SHORT TERM...WILL CONTINUE THE SCA DUE TO HAZARDOUS SEAS THROUGH
TONIGHT. IT WILL LIKELY NEED TO BE EXTENDED FURTHER INTO THURSDAY
OVER THE OUTER WATERS. SEAS WILL BE VERY SLOW TO SUBSIDE.

LONG TERM...WITH WEAK LOW PRESSURE LINGERING NEARBY EXPECT FAIRLY
LIGHT WINDS THROUGH THE WEEKEND.

&&

.FIRE WEATHER...
WIDESPREAD RAINFALL ACROSS THE AREA WILL KEEP FIRE CONCERNS TO A
MINIMUM OVER THE NEXT SEVERAL DAYS. ADDITIONAL SHOWERS ARE
POSSIBLE DAILY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.HYDROLOGY...
SOME RIVERS CONTINUE TO RISE AS A RESULT OF THE RECENT RAINFALL.
FLOOD WARNINGS CONTINUE FOR THE KENNEBEC RIVER IN MAINE AND THE
SUNCOOK RIVER IN NEW HAMPSHIRE. EXPECT MOST RIVERS TO CREST TODAY
IF THEY HAVE NOT ALREADY. ADDITIONAL FLOOD WARNINGS ARE NOT
ANTICIPATED AND SOME MAY BE ALLOWED TO DROP TODAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM EDT
     THURSDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Apr 22, 2:22 AM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
322 AM EDT WED APR 22 2015

MEZ007>009-012>014-018>028-NHZ001>015-230730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
322 AM EDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-230730-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
322 AM EDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kennebec

When
April 22, 3:15 AM EST to 9:43 AM EST
Where
Kennebec County, 1.39 mi WSW of Augusta to 1.5 mi WSW of Augusta
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.310, -69.775

Heavy rain caused minor flooding on the Kennebec River at Augusta (flood stage 12.0 ft), which crested at 12.55 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576842.